Smoking cessation drug warning
I’m beginning to think that FDA officials are frustrated drug executives. They’re saddled with dreary civil servant positions, but they dream of being high rolling drug company tycoons – the movers and shakers who get to decide which meds Americans will take by the bucketful.
In the e-Alert “The High Cost of Quitting” (12/18/07) I told you about some daunting side effects linked to Chantix – the smoking cessation drug that reduces a smoker’s desire for cigarettes. In November 2007, the FDA alerted health care professionals about reports that Chantix might prompt “aggressive and erratic behavior,” and “depressed mood, suicidal ideation, and changes in emotion and behavior within days to weeks of initiating Chantix treatment.”
Earlier this month, the FDA issued another Chantix warning: “As the agency’s review of the adverse event reports proceeds, it appears increasingly likely that there may be an association between Chantix and serious neuropsychiatric symptoms.”
And yet, the FDA still wants to sell you this drug.
In an FDA News release, Bob Rappaport, M.D., (the director of the Division of Anesthesia, Analgesia, and Rheumatology Products at the FDA) made these two comments:
1) “Chantix has proven to be effective in smokers motivated to quit, but patients and health care professionals need the latest safety information to make an informed decision regarding whether or not to use this product.”
2) “While Chantix has demonstrated clear evidence of efficacy, it is important to consider these safety concerns and alert the public about these risks.”
Note that both statements begin with a not so subtle little sales pitch for Chantix. Apparently it’s not enough to just issue a warning and leave it at that. As long as you’ve got everyone’s attention, you might as well spread a little Chantix love. Erratic behavior? Suicide ideation? Surebut it’s effective! And besides, there are plenty of other drugs you can take for those silly old neuropsychiatric symptoms.
Want to quit smoking without drugs? You can read about three effective techniques in the e-Alert “Smoke Gets In Your Eyes” (11/8/07) at this link: http://www.hsionline.com/ealerts/ea200711/ea20071108a.html
“FDA Issues Public Health Advisory on Chantix” FDA News, 2/1/08, fda.gov